Follow
Share

So, after a very bad day yesterday, I had to call EMTs and have Mom taken to the ER. She was very upset, did not recognize me, and got physically agressive.

The ER doc gave her two 50mg Seroquel (and a script for one pill twice daily) and I brought her home. She was very stoned last night, slurring and not making any sense at all. She was very lethargic all day, but as evening closed in, she started getting more agitated.

I gave Mom one Seroquel this evening and she went to bed, only to be up in one hour, again slurring, very confused and not making sense.

Reading the pharmacy's information insert about Seroquel, I am stunned to read it is "not for older adults with dementia". However, I see other's mention it here in forums.

I am concerned to give her anymore for fear of making her worse! I will be calling her doc (who she has not seen in 4 years) to follow up. Now THAT'S going to be a nightmare, getting her to talk to the doc!

Appreciate the knowledge you all so freely share!

This question has been closed for answers. Ask a New Question.
Find Care & Housing
JulesInCA, this is definitely confusing. The official word about seroquel is that it is not for elders with dementia, but many very reputable dementia specialists do prescribe it. It was a wonderful drug for my husband. He took it for 9 years and it continued to be effective. We took him off during hospice and then put him right back on, because the agitation without it was definitely not "comfort care."

On the other hand, many of the caregivers in my support group reported that it did not help their loved ones or that it made matters worse. So it is not the right drug for everyone.

Starting at 100 mg a day seems high to me. For dementia, the people I know who tried it started at 12.5 or 25 mg once or twice a day. My husband eventually worked up to 100 mg once a day and remained at that dose. Maybe instead of dropping it altogether it would be good to adjust dosage. But it is possible it will not be the drug for her no matter what.

If she has not seen her doctor in four years this might be a good time to switch to a geriatrician for primary care.
Helpful Answer (2)
Report

You are welcome btw and ask anything anytime :)
Helpful Answer (1)
Report

Hey cap. No she knows exactly who I am. The capgras is coming in by way of she doesn't believe this is her house. She's been living here since 1972. I do have a distinctive look, being a vet I wear my boonie hat all the time. She loves the hat.
Helpful Answer (0)
Report

lol, capgras. that problem is easy. you just need such a distinctive personal appearance that even a crazy person wont mistake you for an imposter. for me it was a white wifebeater, bandana and a beard beret. i only used 6 nouns and 6 cuss words so all that confirmed my identity..
Helpful Answer (1)
Report

JulesCA I don't have any problems with my Mom not taking her pills. I just say your doctor says you have to! BTW she is also on risperdol, I was scared when I read the side effects too, but was at my "wits end" with the panic attacks!!

Good luck getting her to the Dr.. HUGS..
Helpful Answer (1)
Report

Thank you, Pockets256 and captain, for your responses. Ugh, this is starting to feel overwhelming, trying to know what to do! Maybe a fresh mind in the AM will help.

SO appreciate all the answers!
Helpful Answer (0)
Report

assandache7, yes, it was confirmed about 5 or so years ago she had vascular dementia. At that time, her doc tried Namenda, and she had similar symptoms - more confusion, extreme lethargy.

I think this is not the drug for her. I know all meds have potential side-effects, but I do think she should be better on a med, not worse.

Perhaps you could tell me how you get your mom to take the meds. My mother just raised hell when I gave her the pill tonight, stating it was the only one she would take. Can't sneak it in food - she shares too much with the dogs!

Thanks for your response!
Helpful Answer (0)
Report

haldol isnt recommended for elders with cardiac problems either but when a person has weeks to live , whats the harm? they are dying, let them do it in relative peace.
i was given seroquel for hepc treament related phsycosis once and it was a horrible drug for me. id have preferred childrens chewable morphine..
Helpful Answer (1)
Report

JulesCA with dementia med it's not "one shoe fits all".. I would definitely stop giving it too her.. You'll probably have to try different meds to find the best for your Mom..

Has she been tested for dementia?

My Mom has been having panic attacks for over a year and we finally found a med that works! But for how long is the question?
Helpful Answer (1)
Report

Oh boy Seroquil... What a nightmare drug. The docs tried using that with my mom, an yeah no she went right back in to geriatric psych. Now... normally i would be standing on my head screaming if anyone said this to me two years ago, but, your gonna have to come to terms with nueroleptics and dementia. Read up on them, ask the questions, but my mom has been on risperdal for 2 years now and eventhough she has parkinsons like jaw shake, (looks like tardive dyskenisia except she's still taking the risperdal). It's been working wonders for her agitation (to put it mildly). I just wish they could figure out what to do for capgras. Anyway, I feel your pain, check into other antipyschotics and see what happens once she reaches theraputic levels. Good luck!!!
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.